Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 240, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 25, 2017, 6:48 PM CDT for 4 counties in South Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2017, 6:48 PM CDT (23:48 UTC)
- Expired
- Aug 25, 2017, 7:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Davison County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 3:38 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
592
WUUS53 KFSD 252348
SVRFSD
SDC003-035-073-111-260045-
/O.NEW.KFSD.SV.W.0240.170825T2348Z-170826T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
648 PM CDT FRI AUG 25 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Davison County in southeastern South Dakota...
Southwestern Sanborn County in east central South Dakota...
Central Aurora County in south central South Dakota...
Southeastern Jerauld County in central South Dakota...
* Until 745 PM CDT
* At 647 PM CDT, a severe thunderstorm was located 8 miles northwest
of Plankinton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Storla around 710 PM CDT.
Woonsocket around 730 PM CDT.
Letcher around 735 PM CDT.
Forestburg around 745 PM CDT.
The most intense part of this storm complex is currently just
northeast of White Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4357 9868 4395 9869 4405 9845 4405 9809
4376 9808
TIME...MOT...LOC 2347Z 238DEG 24KT 4383 9855
HAIL...1.00IN
WIND...60MPH
$$
MJF2 follow-up statements
080
WWUS53 KFSD 260033
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
733 PM CDT FRI AUG 25 2017
SDC003-035-073-111-260045-
/O.CON.KFSD.SV.W.0240.000000T0000Z-170826T0045Z/
Davison SD-Sanborn SD-Aurora SD-Jerauld SD-
733 PM CDT FRI AUG 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN DAVISON...SOUTHWESTERN SANBORN...CENTRAL AURORA AND
SOUTHEASTERN JERAULD COUNTIES...
At 732 PM CDT, a severe thunderstorm was located near Mount Vernon,
or 9 miles east of Plankinton, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Mount Vernon around 735 PM CDT.
Loomis around 745 PM CDT.
This storm, although still intense with heavy rain and a lot of
lightning, is showing signs of weakening in terms of severe weather.
We will watch for future intensification.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4357 9868 4395 9869 4405 9845 4405 9809
4376 9808
TIME...MOT...LOC 0032Z 252DEG 28KT 4376 9831
HAIL...1.00IN
WIND...60MPH
$$
MJF426
WWUS53 KFSD 260043
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
743 PM CDT FRI AUG 25 2017
SDC003-035-073-111-260052-
/O.EXP.KFSD.SV.W.0240.000000T0000Z-170826T0045Z/
Davison SD-Sanborn SD-Aurora SD-Jerauld SD-
743 PM CDT FRI AUG 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAVISON...
SOUTHWESTERN SANBORN...CENTRAL AURORA AND SOUTHEASTERN JERAULD
COUNTIES WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds of up to 40 to 50 mph are still quite possible with this
thunderstorm through 8 pm CDT.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central, central, southeastern and east central South Dakota.
LAT...LON 4357 9868 4395 9869 4405 9845 4405 9809
4376 9808
TIME...MOT...LOC 0042Z 238DEG 24KT 4379 9823
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 6:32 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 25, 6:32 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 632 PM CDT Fri Aug 25 2017 .SHORT TERM...(This evening through Saturday) Issued at 320 PM CDT Fri Aug 25 2017 The main concern in the short term is the increasing potential for scattered strong to severe thunderstorms late this afternoon and evening. A warm front currently located somewhere along the I-90 corridor, will continue to lift north-northeast this afternoon and evening, increasing the instability across the area. A small cluster of thunderstorms developed late this morning across northeast Nebraska on the nose of a moderate LLJ, and warm air advection. Storm total estimates from 3 to 5 inches of rain around Concord area. The main focus then turns to our western zones. Scattered strong to severe storms are possible late this afternoon and evening as the aforementioned warm front interacts with an upper-level trough. Models continue to suggest a increase in mid-level theta-e advection on the nose of a strengthening low-level jet of 35 to 40 knots. Deep layer shear is moderate (~ 30 knots), but with steep mid-level lapse rates from 7.5 to 8 C/km and moderate MUCAPE of 2000+ J/kg, the development of discrete cells, and perhaps organized supercells are expected to develop ahead of the boundary. Storms are expected to develop along the Missouri River by around 23Z, then progress eastward, approaching the I-29 corridor after 03Z. The main threats are large hail up to golf ball size during the evening hours, then damaging winds will become the primary risk as the system evolves in the nighttime. Isolated one or two tornadoes cannot be ruled out with some of these severe storms as the 0-1 km helicity ranges from 150-200 m2s-2, and 0-1 km bulk shear of around 27 knots. The severe weather threat will gradually diminish from west to east into the overnight hours. Showers and thunderstorms could linger through mid morning across portions of southwest Minnesota, and northwest Iowa, as the surface boundary moves out of the area. Skies will gradually clear through the day, giving way to a partly sunny day. Dry air will build across the area, with west to northwesterly surface flow keeping near normal temperatures. Highs will range from the upper 70s to lower 80s. .LONG TERM...(Saturday night through Friday) Issued at 320 PM CDT Fri Aug 25 2017 Models hint at series of short waves tracking through the area on Saturday night into Sunday. The main wave will be centered across Minnesota, possibly clipping the eastern half of the forecast area. Depending on mid level cloud cover, low level fog could try to develop across Minnesota and Iowa early Sunday morning, but confidence is not high enough at this time to include mention in the forecast. Precipitation chances appear to be the greatest Sunday morning as a weak disturbance tracks through central South Dakota, and then again Sunday afternoon across the east with the addition of diurnal heating. Some of the models-including the Canadian- suggest there would not be enough moisture and instability Sunday morning across central South Dakota. The ECMWF is not far behind the Canadian, with the American solutions offering a wetter solution. For now, kept a slight chance of precipitation near Chamberlain for Sunday morning. With wave over Minnesota being a relatively slow mover, could see some instability showers/thunderstorms develop Sunday afternoon east of I-29. Expect this activity to wane fairly quickly with sunset. Thereafter, the upper level ridge folds into the region from the west. This potentially keeps Harvey in place across eastern Texas, and leads to a period of quiet weather across the Northern Plains. Models hint at the potential for periodic early morning fog chances, as well rain chances late in the week as a weak shortwave moves from northwest to southeast across central South Dakota Thursday morning, and stronger low level jet develops Friday morning with mass convergence across the eastern half of the forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 626 PM CDT Fri Aug 25 2017 Line of thunderstorms is expected to work through the area this evening. Behind the line after 06Z, MVFR stratus is expected to work into the region in the early morning hours on Saturday. Ahead of the boundary, low level wind shear is expected to develop across northwest Iowa including the KSUX terminal. Northwest flow will develop from west to east in the morning hours on Saturday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...BT AVIATION...BT
Hazardous weather outlook, Aug 25, 3:32 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 332 PM CDT Fri Aug 25 2017 SDZ038>040-050-052>070-262045- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- 332 PM CDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop across central SD late this afternoon, and then push eastward through the evening. A few of these storms could become severe with hail to the size of golf balls, wind gusts to 60 mph, and locally heavy rain. An isolated brief tornado is also possible through 8 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be likely after 5 pm. IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014- SDZ071-262045- Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Union- 332 PM CDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop across the area this evening, then continue through the overnight hours. An isolated storm could produce hail to the size of quarters and winds to 60 mph during the mid evening, with locally heavy rain possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms may continue into Saturday. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 8 pm. IAZ003-013-014-021-022-031-032-262045- Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-Ida- 332 PM CDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and west central Iowa. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible across the area this morning. These storms are not expected to be severe. Additional storms may develop across the area tonight. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms will remain possible on Saturday. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 25, 5:46 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT FRI AUG 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 8 S CHAMBERLAIN 43.69N 99.31W
08/25/2017 E1.00 INCH BRULE SD TRAINED SPOTTER
&&Local storm report, Aug 25, 6:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CDT FRI AUG 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 13 SSW PUKWANA 43.60N 99.27W
08/25/2017 E60 MPH BRULE SD PUBLIC
&&
FERGUSONLocal storm report, Aug 25, 6:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
619 PM CDT FRI AUG 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 10 SSW PUKWANA 43.64N 99.27W
08/25/2017 E1.50 INCH BRULE SD PUBLIC
&&
FERGUSONThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 12:07 PM CDT | Flash Flood Warning | FSD | Union | 113 min |
| Aug 25, 5:32 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 58 min |
| Aug 25, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 63 min |
| Aug 25, 6:36 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.